Maryland, 2024Flash Flood in Maryland, August 1, 2024
August 1, 2024 · NWS AKQ · 1 event in 1 county or zone
Scattered thunderstorms associated with a surface trough produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms associated with a surface trough produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 2:01 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 1, 2:01 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
301 PM EDT Thu Aug 1 2024
.SYNOPSIS...
Dangerously hot and humid conditions continue through Saturday.
The heat and humidity will likely peak Friday. Isolated showers
and thunderstorms are possible today. Scattered showers and
thunderstorms will be possible each afternoon and evening from
Friday through the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 140 PM EDT Thursday...
Key Messages:
- A Heat Advisory is in effect today from central VA to the
coast (excluding the MD Beaches).
- Isolated showers and thunderstorms are possible this
afternoon. A few of these storms could become severe.
A weak upper level trough remains over the Mid-Atlantic coast
gradually moves offshore this afternoon. At the surface, high
pressure is centered well off the Southeast coast, with a trough
extending from northern VA SW through Piedmont. Temps as of 140
PM were mainly in the low-mid 90s under mostly sunny skies. A
subtle shortwave slides across the area on the behind the
broader trough as it moves offshore this afternoon, potentially
providing enough support for some isolated to locally scattered
showers/storms along the sea- breeze and in vicinity of the lee
trough. Any taller updrafts will have a better shear profile, so
a few stronger to marginally severe tstms are possible, with
damaging wind gusts the main threat. Hot today with highs in the
mid 90s away from the coast. Surface dewpoints are forecast to
range from the lower 70s W to the mid-upper 70s E during peak
heating. A Heat Advisory remains in effect from the I-95
corridor to the coast (excluding the MD Beaches) today for
maximum heat indices of 105-109F. A few isolated showers or
storms will be possible through the night with lows in the
lower 70s W to upper 70s E under partly cloudy skies. Locations
along the immediate coast may not drop below 80F overnight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 355 AM EDT Thursday...
Key Messages:
- Dangerous heat peaks on Friday with an Excessive Heat Watch
in effect along and east of I-95 (excluding the Eastern Shore
and Outer Banks) for heat indices potentially in excess of
110F.
- Scattered showers and thunderstorms are possible Friday and
Saturday afternoon and evening with the potential for a few
strong to severe storms and heavy rain.
- Heat indices likely reach 105 to 109 again Saturday from the
I-95 corridor to the coast.
There could be some lingering convection this evening, with a
slight chc of showers/tstms. Otherwise, partly cloudy to mostly
clear, warm, and humid tonight with lows in the lower to mid 70s
W to the mid to upper 70s E. A potent upper level trough digs
into the Ohio Valley Friday with the mid-level flow becoming WSW
across the Mid-Atlantic with the ridge axis moving offshore.
Heat and humidity likely peak Friday, with highs in the mid to
locally upper 90s, and dewpoints during peak heating in the mid
70s, and potentially upper 70s in SE VA and NE NC. An Excessive
Heat Watch remains in affect for central and SE VA, and NE NC
for Heat Index values potentially exceeding 110F. Showers/tstms
develop later in the day and into the evening. Initially a few
strong to marginally severe tstms are possible with damaging
wind gusts the main threat. Any tstms will contain heavy rain
with ample moistures (surface dewpoints well in the 70s and PW
above 2"). Partly to mostly cloudy, warm, and humid overnight
Friday night with lows ranging from the lower to mid 70s W, to
the mid to upper 70s E.
The upper level trough gradually pushes ESE toward the region
Saturday. Showers/tstms are expected to develop during the
afternoon and evening hours and become rather widespread. Once
again and tstms will contain heavy rain with ample moisture as
PW values remain in excess of 2". Very humid with dewpoints in
the mid to upper 70s. Still hot, just not quite as hot with
highs in the lower 90s with more cloud cover and showers/tstms
developing earlier in the day. However, heat indices will still
likely reach 105-109 from the I-95 corridor E, and could be
~110F for far SE VA/coastal NE NC given very high dewpoints.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 PM EDT Thursday...
Key Messages:
- Somewhat drier weather potentially returns early next week,
although this is not entirely certain.
- Seasonal temperatures return early next week.
- Will need to monitor potential tropical development in the
vicinity of Florida next week.
The general pattern through the period will feature an expansive
upper ridge over the Southwest/Plains and another upper ridge well
offshore in the vicinity of Bermuda. We will be monitoring potential
tropical development in the vicinity of Florida at the start of the
period (Monday) in between the two ridges. There will also be a
stream of subtropical moisture (PWs generally aoa 2.0") extending
NNE from the area of potential tropical development.
There is a lot of uncertainity with respect to the evolution of any
potential tropical system to our south next week. Regardless of any
tropical development, model consensus shows the moisture plume
shifting a bit offshore early next week which will result in lesser
coverage of showers/tstms on Mon/Tue. Will continue to go with
consensus on Mon/Tue, which confines the higher PoPs (30-40%) to SE
VA/NE NC. The forecast for the middle to end of next week is
dependent on the evolution/track of any tropical system that will
initially be to our south...and it is still far too early to tell if
we would see any impacts. Of course, we will continue to monitor
this and for now have PoPs near climatology for aftn/evening
convection on Wed/Thu. More seasonal temperatures return early next
week. Some drier air could nudge into the NW, but remaining humid
SE. More humid air returns to all areas by Wed/Thu with temps
remaining around average.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
Mainly VFR conditions are expected to prevail through the 18z
taf period. Mostly clear to partly cloudy skies continue
through the afternoon and into tonight with VFR CU (~5000 ft
CIGs). A few isolated showers and storms are possible this
afternoon across N portions of the FA (including near SBY).
Isolated showers and storms are possible into tonight, however,
confidence in coverage and location is too low to reflect in the
tafs. SCT CU continue Fri but any showers and storms should hold
off until after 18z. Winds were generally light and variable
this afternoon. Winds become S/SSW 10 kt with gusts to 20 kt Fri
afternoon.
The chance for scattered afternoon/evening showers and storms
increases Fri through Sunday as a trough approaches from the NW.
Primarily VFR outside of showers/storms. Drier air arrives from
the NW Monday.
&&
.MARINE...
As of 300 PM EDT Thursday...
Key Messages:
- Prevailing sub-advisory conditions are expected through Saturday.
- Low end SCAs are possible Saturday night into Sunday due to
elevated S-SW winds.
- Thunderstorms are possible each day, with the highest chances on
Saturday and Sunday.
A weak sfc trough is just to the west of the waters this afternoon
with a very weak pressure gradient over the area which is resulting
in light and somewhat variable winds. Seas are ~2 ft with 1-2 ft
waves.
Expect a similar pattern to continue through Fri, as sub-SCA
conditions will prevail with S-SW winds averaging 5-15 kt (highest
during the evening-overnight hours). There will be a bit of an
uptick in winds Fri evening/Fri night (to 15 kt) and S-SW winds will
remain around 15 kt on Sat. The pressure gradient tightens later Sat
into Sun ahead of an approaching cold front. As such, SSW winds are
expected to increase to 15-20 kt with gusts up to 20-25 kt over the
bay/coastal waters by Sat night. SCAs may be needed. S-SW winds
diminish a bit (to ~15 kt) on Sun. Tstms will be possible each day,
with the highest chances on Sat/Sun. A few SMWs will likely be
needed. Sub-SCA conditions are expected early next week. Seas
average 2-3 ft through Fri and will build to 3-5 ft this weekend.
Low rip current risk is in effect for all beaches on Fri, with a
moderate rip current risk for this weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
Excessive Heat Warning from 11 AM to 8 PM EDT Friday for
MDZ021>024.
Heat Advisory from 11 AM to 8 PM EDT Friday for MDZ025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
Heat Advisory from 11 AM to 8 PM EDT Friday for NCZ102.
Excessive Heat Warning from 10 AM to 8 PM EDT Friday for
NCZ012>017-030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
092-093-095>100-511>525.
Excessive Heat Warning from 11 AM to 8 PM EDT Friday for
VAZ099.
Heat Advisory from 11 AM to 8 PM EDT Friday for VAZ048-060>062-
065>069-100-509-510.
Excessive Heat Warning from 10 AM to 8 PM EDT Friday for
VAZ064-075>090-092-093-095>098-511>525.
MARINE...None.
&&
SYNOPSIS...AJZ/RMM
NEAR TERM...RMM
SHORT TERM...AJZ
LONG TERM...AJZ/ERI
AVIATION...RMM
MARINE...ERIHazardous weather outlook, Aug 1, 2:11 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
311 PM EDT Thu Aug 1 2024
NCZ012>017-030>032-VAZ064-075>090-092-093-095>098-511>525-021915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Caroline-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
311 PM EDT Thu Aug 1 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ048-060>062-065>069-509-510-021915-
Maryland Beaches-Fluvanna-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-
Eastern Louisa-
311 PM EDT Thu Aug 1 2024
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Heat Index values around 100 degrees are expected through the evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ099-021915-
Dorchester-Wicomico-Somerset-Inland Worcester-Accomack-
311 PM EDT Thu Aug 1 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ100-021915-
Eastern Currituck-Northampton-
311 PM EDT Thu Aug 1 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast North Carolina and
eastern Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 2:15 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
315 PM EDT Thu Aug 1 2024
MDZ024-025-012000-
Maryland Beaches MD-Inland Worcester MD-
315 PM EDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WORCESTER COUNTY
THROUGH 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Selbyville, or 7 miles northwest of Ocean City. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Locations impacted include...
Ocean City, Berlin, Cape Isle Of Wight, Ocean Pines, Bishop, West
Ocean City, Ocean City Municipality, Bishopville, and Showell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3828 7505 3826 7506 3836 7528 3845 7527
3845 7505
TIME...MOT...LOC 1915Z 278DEG 2KT 3842 7520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EIFlash Flood, Worcester
- When
- August 1, 2:48 PM EST to 4:00 PM EST
- Where
- Worcester County, 0.88 mi SW of Ocean Pines to 1.03 mi SW of Ocean Pines
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.390, -75.130
Flash flooding was reported on Route 90 (Ocean City Expressway) Bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211277.